West Virginia, 2019Flood in West Virginia, May 12, 2019
May 12, 2019 · NWS RLX · 1 event in 1 county or zone
A warm front lifted through the central Appalachains on the 11th and 12th, bringing a prolonged period of rain. The heaviest rain fell in Harrison County, where 1-2 inches were measured.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted through the central Appalachains on the 11th and 12th, bringing a prolonged period of rain. The heaviest rain fell in Harrison County, where 1-2 inches were measured. This led to flooding by the morning of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 5:17 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, May 12, 5:17 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
617 AM EDT Sun May 12 2019
.SYNOPSIS...
Weak low pressure moves across the area through Sunday. Upper
low/cooler early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 0555 AM Sunday...
The rain continues to sweep across the area and is now mainly
confined the the eastern half of the CWA. Some moderate showers
have been observed, especially in some convective activity
which is currently moving just past our VA counties in between
south of Charleston and Beckley. These showers are going to
continue to stay confined to mainly the eastern half of our
area until the evening. As of right now the forecast remains on
track and no changes were made.
As of 0315 AM Sunday...
A weak low pressure system is moving across the area
today lifting its warm front north spreading around more rain
showers and cloudy skies to an already saturated environment.
Light southerly flow bringing up more moisture to our area will
transition to a more westerly flow by midday as the system moves
to the northeast. Looks like the Ohio River Valley will have
somewhat of a break in the afternoon for the most part, however
the remainder of the area will endure more unsettled weather
throughout the day. The eastern mountains will even have a
chance for a thunderstorm with weak to modest instability,
enough shear and moisture to support initiation.
As the system exits the area its associated cold frontal
boundary will spread across the region while finally moving
north towards the Great Lakes late on Sunday night. This will
add to the unsettled weather, although rains showers will taper
off after this forecast period as the system moves further north
away from the area.
Not much in the way of temperature variations with highs today
in the mid 60's and lows in the mid 50's overnight. Rain
accumulations again look like they may be excessive near the
southern part of WV, however with many breaks in the light
showers that are expected they should not pose a threat for
flooding issues at this time.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 250 AM Sunday...
Upper low pinwheels into the northeast, leaving the area in cold
pool shower activity with 850mb temperatures approaching zero.
Low/mid level lapse rates will steepen Tuesday, making it that
much easier for the slightest heating/insolation to kick off
showers. Even have some upslope shower activity in a low level
northwest flow regime for the mountains Monday night and
Tuesday. As mentioned in previous forecasts, lowland 60s will be
a challenge Monday, and near freezing temperatures possible
Monday night and Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 AM Sunday...
Gradual 500mb height recovery with upper level ridge building
over central US mid to late week. This translates to a slow warm
up through the extended. Long term models suggesting a warm
sector dominance into the weekend in response to a digging
intermountain trough further west.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 0605 AM Sunday...
IFR conditions will mainly dominate this forecast period due to
low ceilings. Visibility will generally stay around MVFR
throughout the day in light rain showers. IFR conditions will
be experienced in heavier showers or rain induced fog. There
should be various breaks in coverage to allow for most sites to
at least attain MVFR for periods during the morning and
afternoon, however this should be short lived and IFR CIGs will
reappear. Ceilings eventually lift slightly to borderline
MVFR/IFR in the afternoon as mixing relaxes the inversion in
place thats keeping all the low level moisture and stratus in
place. IFR becomes the dominate factor again in the evening and
continues for the duration of this forecast period. Weak
westerly flow picks up early afternoon at 5KT. Weak to modest
instability, lifting and plenty of shear around BKW/CRW/EKN in
the afternoon will make it possible for a thunderstorm to
initialize, therefore mentioned it in the TAFs. Ceilings will
start to lift late Monday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Ceilings and visibility will most likely
vary in showers and possible thunderstorms this morning and
afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY L M M M H M H M M M H H
HTS CONSISTENCY M M L M H H H M M H H H
BKW CONSISTENCY H L M H H H H L H H H H
EKN CONSISTENCY H H L H H M M M M H M M
PKB CONSISTENCY H M M H H H H H M H H H
CKB CONSISTENCY M H H H H H H H H H M H
AFTER 12Z MONDAY...
IFR possible in showers and fog potential for Monday.
Thereafter, no IFR is expected through Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...26/JZ
NEAR TERM...JZ
SHORT TERM...26
LONG TERM...26
AVIATION...JZ
Hazardous weather outlook, May 12, 3:55 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
455 AM EDT Sun May 12 2019
VAZ003-004-WVZ024>026-033-034-515>524-130900-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
455 AM EDT Sun May 12 2019
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk for severe thunderstorms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-525-526-130900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Randolph-Southeast Randolph-
455 AM EDT Sun May 12 2019
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flood, Harrison
- When
- May 12, 7:15 AM EST to 10:00 AM EST
- Where
- Harrison County, 0.9 mi NW of Kincheloe to 0.51 mi W of Johnstown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.159, -80.512
Multiple roads were closed due to flooding. Elk Creek and Fall Run flooded a section of Buckhannon Pike near Craigmoor, and Gregory Run Road was closed near Wilsonburg Road due to flooding along Johnson Fork. Washburncamp Run flooded near Clarksburg, closing Davisson Run Road, and Saltwell Road was closed in Saltwell due to flooding along Shinns Run.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, May 12, 20191 death · $5,000 · 1 event
- Damaging Winds in North Carolina, May 12, 201952 kt wind · 8 events
- Flash Flooding and Damaging Wind in Louisiana, May 12, 201950 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 20196 events
- Damaging Winds in North Carolina, May 12, 2019$5,000 · 50 kt wind · 6 events
- Damaging Winds in Alabama, May 12, 201970 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 201967 kt wind · 5 events
- Damaging Winds in Florida, May 12, 2019$6,000 · 55 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 20194 events
- Damaging Winds in North Carolina, May 12, 2019$11,000 · 56 kt wind · 2 events
- Damaging Winds in Florida, May 12, 201959 kt wind · 3 events
- Damaging Winds in Georgia, May 12, 201950 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813616.